Illinois, 2013

Flash Flooding and Damaging Wind in Illinois, May 2, 2013

May 2, 2013 · NWS ILX · 3 events in 3 counties and zones

A cold front stretching from the Great Lakes to the Southern Plains served as the focusing mechanism for scattered showers and thunderstorms across central Illinois during the afternoon of May 2nd. One cell became severe across Moultrie County, producing wind damage west of Arthur, and two other slow moving thunderstorms resulted in flash flooding in Coles County and Cumberland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front stretching from the Great Lakes to the Southern Plains served as the focusing mechanism for scattered showers and thunderstorms across central Illinois during the afternoon of May 2nd. One cell became severe across Moultrie County, producing wind damage west of Arthur, and two other slow moving thunderstorms resulted in flash flooding in Coles County and Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 11:58 AM CST, 7 minutes earlier.

Area forecast discussion, May 2, 11:58 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1258 PM CDT THU MAY 2 2013

.DISCUSSION...
ISSUED 1045 AM CDT THU MAY 2 2013

A FEW MODIFICATIONS MADE TO THE FORECAST TODAY WITH THE
TEMPERATURES WITH STRONG TEMP GRADIENT FROM HIGHS NEAR 60F
FAR NW AT GALESBURG TO UPPER 70S TO NEAR 80F IN EASTERN IL.
ISOLATED SHOWERS AND THUNDERSTORMS TO BECOME MORE SCATTERED DURING
THE AFTERNOON.

COLD FRONT JUST EAST OF I-55 AT LATE MORNING WAS BEEN SLOWLY
PRESSING EASTWARD THIS MORNING. TEMPS RANGE FROM UPPER 50S NW OF
THE IL RIVER TO THE LOW TO MID 70S EAST OF I-55 AHEAD OF THE COLD
FRONT WITH DEWPOINTS IN THE UPPER 50S AND LOWER 60S. ISOLATED
SHOWERS AND THUNDERSTORMS HAD BEEN DRIFTING NORTHWARD OVER CENTRAL
AND NORTHERN IL SINCE SUNRISE AND MOST OF THESE HAVE BEEN FROM
I-57 WEST. PARTLY SUNNY SKIES OVER MUCH OF IL WITH MORE WIDESPREAD
LOWER CLOUDS OVER IA AND CENTRAL AND NW MO.

EXPECT CONVECTION TO DEVELOP MORE DURING THE AFTERNOON OVER
CENTRAL IL WITH FRONTAL BOUNDARY MOVING VERY LITTLE REST OF TODAY
AS SURFACE AND UPPER LEVEL LOW OVER THE LOWER MS VALLEY LIFTS
NORTHWARD INTO TONIGHT.

07

&&

.AVIATION...
ISSUED 1255 PM CDT THU MAY 2 2013

ISOLATED SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON WILL SEE
SHOWERS BECOME MORE WIDSPREAD DURING THIS EVENING AND CONTINUE INTO
FRIDAY. A COLD FRONT JUST EAST OF I-55 WILL REMAIN NEARLY
STATIONARY THIS AFTERNOON...THEN SLOWLY PUSH EASTWARD INTO EASTERN
IL TONIGHT. STRONG UPPER LEVEL TROF OVER THE GREAT PLAINS WILL
DEVELOP A DEEPENING CUTOFF LOW OF 557 DM AT 500 MB OVER CENTRAL KS
BY MIDNIGHT TONIGHT AND THEN 549 DM AT 500 MB NEAR TULSA IN NE OK
BY 18Z/1 PM FRI. MEANWHILE A 1012 MB SURFACE LOW DEVELOPS AND LIFT
UP ALONG THE WESTERN KY/TN BORDER BY 18Z/1 PM FRI. INCREASING LIFT
AND DEEPER GULF MOISTURE TO ADVECT INTO CENTRAL IL TONIGHT INTO
FRI AND DEVELOP MORE WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS.
NNE WINDS 5-10 KTS TO DEVELOP THOUGH LATER AT CMI WHICH CURRENLY
HAS SSE WINDS AHEAD OF COLD FRONT. WINDS TO GRADUALLY TURN ESE
DURING OVERNIGHT INTO FRIDAY MORNING AND INCREASE TO 10-15 KTS.

07

&&

.PREV DISCUSSION...
ISSUED 326 AM CDT THU MAY 2 2013
DEEP UPPER LEVEL TROF OVER THE PLAINS THIS MORNING...WITH A COLD
FRONT ADVANCING INTO THE MIDWEST AHEAD OF UPPER SYSTEM. QUIET
WEATHER IN THE EARLY MORNING HOURS WILL SLOWLY CHANGE OVER TO
RAIN SHOWERS FROM WEST TO EAST...CURRENTLY APPROACHING THE MISS
RIVER VALLEY. CONCERNS THROUGH THE MED RANGE OF THE FORECAST
REVOLVE SOLELY AROUND THE UPPER TROF AND THE CLOSED LOW THAT
EVENTUALLY SEPARATES AND MOVES EWD JUST SOUTH OF THE OHIO RIVER
VALLEY. MAJOR ISSUE ASSOCIATED WITH THIS STORM WILL BE THE
POTENTIAL FOR HEAVY RAINS...OVER A PERIOD OF A COUPLE DAYS GOING
INTO THE WEEKEND. MODELS COMING TOGETHER WITH A SLOW AND MORE
SOUTHERLY PROGRESSION OF THE SYSTEM OVERALL...WITH PLENTY OF QPF
IN THE MISS AND IL RIVER VALLEYS.

SHORT TERM...TODAY AND TOMORROW...
COLD FRONT APPROACHING THE REGION AND PRECIP ALONG AND BEHIND IT
EXPECTED TO CONTINUE AS MOISTURE STREAMS INTO THE ERN HALF OF THE
US IN CONJUNCTION TO DEVELOPING LOW PRESSURE SYSTEM OVER CENTRAL
MO FOR THE NEXT COUPLE OF DAYS. PRECIP CHANCES CONTINUE THROUGH
TODAY AND TOMORROW ALONG THE BOUNDARY AND AT THE DEVELOPING
CENTER. DEEP LAYER MOISTURE PUSHING INTO THE REGION WITH AN
ASSIST FROM THE LOW CENTERED OVER THE MISS DELTA THIS
MORNING...RESULTING IN A NEARLY SATURATED COLUMN BY THIS
EVENING. WITH THE INCREASING AVAILABLE MOISTURE AND THE LIFT
BECOMING MORE ENHANCED BY DEVELOPING LOW CENTER OVER THE SWRN
BORDER OF THE STATE INTO TOMORROW...THE HEAVIEST QPF OF THE PD
EXPECTED ALONG THE MISS RIVER VALLEY TOMORROW MORNING AND
EVENING...INTO SATURDAY MORNING.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
CUT OFF UPPER LOW OVER SRN MO/NRN AR RESULTING IN A NEARLY
STATIONARY SFC LOW...IF NOT MILDLY RETROGRADING. LACK OF SIGNIF
FLOW ALOFT KEEPS MIDWEST IN CLOUDS AND RAIN THROUGH THE WEEKEND.
PRETTY WET SATURDAY EXPECTED AS OPEN MOISTURE CONTINUES TO STREAM
INTO THE MIDDLE OF THE CONUS FROM THE GULF COAST. SOME
DISCREPANCIES IN THE FORECAST MODELS ON THE OTHER SIDE OF SATURDAY
WITH REGARDS TO THE LOCATION/INTENSITY OF ANY POSSIBLE DRY SLOT
FEATURE...THE TIMING OF THE EXISTING SHOWERS...AND THE EVENTUAL
EXIT OF THE SYSTEM IN A SIGNIFICANT LACK OF FLOW ALOFT. MAJOR
CONCERN FOR EXTENDED PD OF RAINFALL OVER VERY SATURATED GROUND IN
WESTERN IL ALONG THE MISS RIVER VALLEY AND THE ILLINOIS RIVER
VALLEY. FAR ENOUGH OUT IN TIME...AND ENOUGH UNCERTAINTY WITH
EXACT LOCATION OF THE HIGHEST QPF...WILLING TO MAINTAIN ESF AND
FOREGO FLOOD WATCHES AT THIS TIME. A CLOSER LOOK WILL NEED TO BE
MADE WITH QPF AND FFG HOWEVER... PARTICULARLY ONCE RAIN ON
THURSDAY PRIMES THE AREA FOR THE HEAVIEST RAINFALL ON FRIDAY AND
INTO SATURDAY.  DEEP LOW MOVING INTO THE PAC COAST ON SUN NIGHT
PROVIDING A KICKER. APPROACHING LOW IS VERY BROAD AND RELATIVELY
WEAK. CONCERN THAT EXIT OF LOW MAY STILL BE A BIT QUICK...THOUGH
MODELS ARE HAVING A VERY HARD TIME FINESSING THE ATMOSPHERE IN ITS
WAKE. AS A RESULT...FORECAST A BIT ON THE WET SIDE WITH CHANCE
POPS. BY TUES/WED...FORECAST DRIES OUT ENOUGH TO BRING TEMPS BACK
AROUND TO THE LOWER 70S FOR HIGHS.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 2, 9:33 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1033 AM CDT THU MAY 2 2013

ILZ027>031-036-037-040>042-047>052-031100-
CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-
PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1033 AM CDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF RAIN
TO THE REGION THROUGH EARLY NEXT WEEK. TOTAL RAINFALL THROUGH
MONDAY WILL RANGE FROM 2 TO 3 INCHES...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE. THIS COULD RESULT IN RENEWED FLOODING ON MANY
AREA CREEKS AND STREAMS.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER THROUGH
THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ038-043>046-053>057-061-062-066-067-071-072-031100-
CHAMPAIGN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-MACON-MCLEAN-MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-
1033 AM CDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND
TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF RAIN
TO THE REGION THROUGH EARLY NEXT WEEK. TOTAL RAINFALL THROUGH
MONDAY WILL RANGE FROM 1 TO 2 INCHES...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE. THIS COULD RESULT IN RENEWED FLOODING ON MANY
AREA CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ063-068-073-031100-
CLARK-CRAWFORD-LAWRENCE-
1033 AM CDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF RAIN
TO THE REGION THROUGH EARLY NEXT WEEK. TOTAL RAINFALL THROUGH
MONDAY WILL RANGE FROM 1 TO 2 INCHES...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE. THIS COULD RESULT IN RENEWED FLOODING ON MANY
AREA CREEKS AND STREAMS.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER AND ALONG THE EMBARRAS
RIVER NEAR LAWRENCEVILLE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

07

The radar

The Lincoln radar (KILX), 85 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moultrie

When
May 2, 12:05 PM CST to 12:10 PM CST
Where
Moultrie County, 0.61 mi SSE of Fairbanks
Measured
52 kt (60 mph) estimated gust
Property damage
$24,000
Reported by
Law Enforcement
Coordinates
39.711, -88.527

Four power poles were blown down along Illinois Route 133 about 3 miles west of Arthur. People were trapped in cars by the downed lines: however, no injuries were reported.

Flash Flood, Coles

When
May 2, 3:00 PM CST to 6:30 PM CST
Where
Coles County, 3.76 mi WSW of Fairgrange to 2.14 mi WSW of (Mto)mattoon/Chrlstn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.551, -88.230

A slow moving thunderstorm produced more than 2.00 inches of rain in one hour in a small part of central Coles County, between Mattoon and Charleston. The flash flooding was relatively short lived, but numerous rural roads were inundated and impassable.

Flash Flood, Cumberland

When
May 2, 4:45 PM CST to 9:00 PM CST
Where
Cumberland County, 1.93 mi SW of Johnstown to 3.34 mi WSW of Woodbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.350, -88.305

A slow moving thunderstorm produced more than 3.00 inches of rain in 90 minutes in a small part of central Cumberland County, between Mattoon and Charleston. The flash flooding was relatively short lived, but numerous streets in Toledo, as well as rural roads, were inundated and impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451247, 456525, 456531.